Alert archive / Indiana / Small Craft Advisories in 2020

Small Craft Advisory 39, NWS Northern Indiana

May 3, 2020

NWS Northern Indiana issued this small craft advisory at May 3, 2020, 11:39 AM EDT. It took effect at May 3, 2020, 9:00 PM EDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
May 3, 2020, 11:39 AM EDT (15:39 UTC)
In effect from
May 3, 2020, 9:00 PM EDT
Expired
May 4, 2020, 11:00 PM EDT
In force
26 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

080 
WHUS73 KIWX 031539
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1139 AM EDT Sun May 3 2020

LMZ046-032345-
/O.NEW.KIWX.SC.Y.0039.200504T0100Z-200504T1500Z/
Michigan City IN to New Buffalo MI-
1139 AM EDT Sun May 3 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 11 AM
EDT MONDAY...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect from 9 PM this evening
to 11 AM EDT Monday. 

* WINDS...West winds turning out of the north and increasing to 10
  to 15 knots this evening. 

* WAVES...Building to 3 to 5 feet this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
6 follow-up statements
188 
WHUS73 KIWX 031923
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
323 PM EDT Sun May 3 2020

LMZ046-040330-
/O.CON.KIWX.SC.Y.0039.200504T0100Z-200504T1500Z/
Michigan City IN to New Buffalo MI-
323 PM EDT Sun May 3 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 11 AM EDT MONDAY...

* WINDS...West winds turning out of the northwest and increasing 
  to 10 to 15 knots with gusts up to 25 knots this evening. 

* WAVES...Building to 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
289 
WHUS73 KIWX 040137
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
937 PM EDT Sun May 3 2020

LMZ046-041000-
/O.CON.KIWX.SC.Y.0039.000000T0000Z-200504T1500Z/
Michigan City IN to New Buffalo MI-
937 PM EDT Sun May 3 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT
MONDAY...

* WINDS...West winds veering north and increasing to 10 to 20
  knots with gusts up to 25 knots after midnight. 

* WAVES...Building to 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
309 
WHUS73 KIWX 040748
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
348 AM EDT Mon May 4 2020

LMZ046-041500-
/O.CON.KIWX.SC.Y.0039.000000T0000Z-200504T1500Z/
Michigan City IN to New Buffalo MI-
348 AM EDT Mon May 4 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WINDS...10 to 15 knots with gusts up to 25 knots early this
  morning. 
  

* WAVES...3 to 5 feet.subsiding to 2 to 4 feet by this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
751 
WHUS73 KIWX 041310
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
910 AM EDT Mon May 4 2020

LMZ043-042115-
/O.EXB.KIWX.SC.Y.0039.000000T0000Z-200505T0300Z/
New Buffalo MI to St Joseph MI-
910 AM EDT Mon May 4 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect until 11 PM EDT this
evening. 

* WINDS...10 to 20 knots diminishing to 10 to 15 knots tonight. 

* WAVES...3 to 5 feet subsiding to 2 to 4 feet by midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

LMZ046-042115-
/O.EXT.KIWX.SC.Y.0039.000000T0000Z-200505T0300Z/
Michigan City IN to New Buffalo MI-
910 AM EDT Mon May 4 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WINDS...10 to 20 knots diminishing to 10 to 15 knots tonight.

* WAVES...3 to 5 feet subsiding to 2 to 4 feet by midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
425 
WHUS73 KIWX 041926
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
326 PM EDT Mon May 4 2020

LMZ043-046-050300-
/O.CON.KIWX.SC.Y.0039.000000T0000Z-200505T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
326 PM EDT Mon May 4 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WINDS...10 to 20 knots diminishing to 10 to 15 knots tonight.

* WAVES...3 to 5 feet subsiding to 2 to 4 feet by midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
588 
WHUS73 KIWX 050245
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1045 PM EDT Mon May 4 2020

LMZ043-046-050345-
/O.EXP.KIWX.SC.Y.0039.000000T0000Z-200505T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1045 PM EDT Mon May 4 2020

...SMALL CRAFT ADVISORY WILL EXPIRE AT 11 PM EDT THIS EVENING...

Winds and waves will continue to diminish overnight.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at May 3, 9:56 AM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 3, 9:56 AM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
956 AM EDT Sun May 3 2020

.SYNOPSIS...
Issued at 949 AM EDT Sun May 3 2020

More sunshine than clouds for much of the area today with high
temperatures in the 60s. It will be cooler near the lake. A strong
cold front marches through this evening, resulting in a cold
night ahead. The next chance for rain is Monday night.

&&

.UPDATE...
Issued at 949 AM EDT Sun May 3 2020

Decided to remove the slight chance for sprinkles/showers late
this afternoon. While there is a shortwave approaching from the
west as evident on water vapor, dry air abounds in forecast
soundings. In fact, forecast soundings are comparable (if not
drier) to yesterday's. CAPE is difficult to come by as well.
Lastly, subsidence is setting in from the surface to 700 mb as a
high pushes in from the northwest.

&&

.SHORT TERM...(Today and Tonight)
Issued at 242 AM EDT Sun May 3 2020

A shortwave moving along the front just to the south is producing
moderate rain showers, but these should move out of the area
shortly after sunrise as the wave progresses eastward. The low
level flow will begin to shift northwesterly, bringing much drier
air into the region, and skies will clear for a time. This will
allow temperatures to warm into the mid 60s to low 70s. The
surface pressure gradient will also tighten with high pressure
trying to push in from the west, and winds will become somewhat
breezy in the afternoon. There is a weak shortwave that will move
through during the afternoon and CAMs show some elevated returns,
but the low-level atmosphere will be so dry with dewpoints
dropping into the 30s, that it will be hard to get anything more
than sprinkles. Increased clouds and virga are more likely.

Winds will die down after sunset, but a secondary cold front will
then move in from the north later this evening, with a brief
gusty period mainly across northwest Indiana just south of Lake
Michigan. This will bring a much cooler air mass, with overnight
lows in the upper 30s to low 40s.

&&

.LONG TERM...(Monday through Saturday)
Issued at 242 AM EDT Sun May 3 2020

Dry, but cooler conditions can be expected Monday as weak ridging
moves over the area. A low will then drop down from the northern
plains on Monday night as another low moves into the Tennessee
Valley. This puts the local area between these two systems. The
NBM brings a good chance of rain for Tuesday, but there is still
a lot of uncertainty with deterministic models keeping the area
mostly dry until the northern low moves farther south on Tuesday
night and Wednesday. Thursday is still expected to be under
northwesterly flow and high pressure to the west. A deep closed
low will bring broad troughing to the eastern U.S. on Friday with
a quick front bringing a shot of rain mainly south. Friday night
will then be very cold with lows near freezing. Showers will be
possible Saturday on the backside of the low as a fairly strong
shortwave rotates through the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 646 AM EDT Sun May 3 2020

No change to previous thinking with VFR conditions expected
through the period. Winds will pick up a bit this afternoon, but
will not be as strong as yesterday/

&&

.FIRE WEATHER...
Issued at 646 AM EDT Sun May 3 2020

Strong mixing of lower dewpoints looks to occur this afternoon
with RH values dropping below 30 percent and quite likely could
drop to 20 to 25 percent in spots. In addition, winds will be
below Red Flag criteria, but still 10 to 15 mph with some higher
gusts. Last but not least temps in the upper 60s to near 70 will
aid drying as well.

All these factors will combine to bring increased fire danger this
afternoon for much of the area with greater focus far southern
Lower Michigan into northern Indiana. Handled in the HWO, fire
weather products and social media for the time being and will
defer SPS to day shift if needed.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Brown
SYNOPSIS...Brown
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...Fisher
FIRE WEATHER...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 3, 4:39 AM EDT, 7 hours before
Hazardous Weather Outlook
National Weather Service Northern Indiana
439 AM EDT Sun May 3 2020

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-040845-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
439 AM EDT Sun May 3 2020 /339 AM CDT Sun May 3 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Breezy northwest winds and very dry air will cause elevated fire
weather concerns today. Caution should be used with any outdoor
burning activities, including campfires.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-040845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
439 AM EDT Sun May 3 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in Indiana, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.